Monday, October 19, 2015

22 month update

Technically it'll be 22 months down in 4 days. I figured it's time for a more thorough skin update. I guess I'll start with my routine.

Currently, I'm taking 2 baths a day and getting sun for an hour a day when available. I'm still doing moisturizer withdrawal but have to admit that I do use neosporin + pain relief sometimes. Only the back of my knees bc they hurt so bad. When they calm down from a flare, I'm able to stop using he neosporin no problem. I do try to limit my use though. I know the new moisturizer withdrawal is now full-fledged moisture withdrawal. I couldn't do that though I know it comes recommended by Dr. Sato (a TSW expert dermatologist in Japan). Moisture withdrawal is essentially moisturizer withdrawal with less bathing. The concept is that even water acts as a moisturizer. Personally, I feel way more comfortable taking twice daily baths. Occasionally Ill take only 1 if my skin is calm and dry bc the 2nd will make it too dry. When my skins gets so dry that I just rip it off, only the bath can 1 stop the itch and 2 soothe me. I really like baths now!

The areas that are affected most are behind the knees, hands, wrists, elbow creases, butt/leg creases, right ankle, neck, chin, face and torso. The knees are my biggest issue right now. I have to be careful walking because if I stretch the skin too much it will STING and burn like crazy. I know it's the scabs trying to close but, like, how long do they plan on taking?! So I'll usually re-wet them so I'm not tempted to pick at all the dry pieces of skin peeling up. It hurts when its drying off but then is usually more comfortable. If that fails, then I go for the neosporin. They seem to hurt the most after they've dried off from any contact with water but hurt the least when they are "moisturized" by the water. So when I take the bath, because I've been in there for 15-20 min and I'm adequately moisturized, the soothing feeling tends to last alot longer than when I just rub some water on my skin.

Other than that and the ongoing flaring which obviously sucks, life is slowly having some normalcy about it. On good days, I have pretty decent energy which is a huge change from last year. Last year I was home bound and essentially bed bound. I was suffering from adrenal fatigue, a result of the long term topical steroid use, and was just tired all the time. I don't think that will be an issue once this is over, which was actually a big fear of mine. Now my fear is...irrational. I wonder if I will heal, if my skin will ever get better, if I will ever sleep normally again. But like I said, when I truly think about it, I know I will. It is just hard to stay positive all the time after feeling like shit for so long. I have good days and bad days but the good days are like little previews of the life I will get to live once this is all over!

I've been thinking alot about iatrogenesis. No, I didn't know what that meant before this experience lol. An iatrogenic illness is one that is the result of medical treatment, from a physician or medication (or both). Basically, you listen to your doctor, follow the prescribed treatment, take the prescribed medication, but alas... you get fucked. I listened to all my doctors. I never applied the topical steroids any other way than what had been instructed to me. I took the valium as instructed. In fact, I usually took the lower dosage option. So then why did nobody tell me that I could become addicted to these things??? Why, even now, do I have a hard time convincing the very doctors that prescribed these medications that I'm now suffering from basically all the adverse side effects possible?? With these drugs having the potential to obviously ruin peoples lives, why are they so freely prescribed?? I'll tell you why! Because $$$$$ money. If we didn't stay sick and continue to need these medications, then those big pharma companies are not going to get paid!!! Even as I say that, I realize I sound like one of those crazy conspiracy believing people. I AM one of those people now I think. I mean, I don't believe that doctors are literally out to get me, but I certainly don't believe that they know best for me anymore. I dont assume that just because they hold MDs or PHDs that they know my body better than I know it. Because when this is over, it will not be a doctor who cured me, it will be me. So I think I've earned the right to be a little skeptical of the mainstream medical community. Holistic and functional medicine is where it's at!

Hope this post finds you all well! xo

Monday, October 12, 2015

21.5 months

My last post (which I never posted bc I never finished writing it and now it doesnt apply as much) was super positive. Right after my last post (what, 2 month ago? whoops) my skin showed incredible healing. It was like overnight the texture changed - elephant skin thinned out a bit, skin got softer, redness turned into ashy skin, it was really amazing. Of course since then Ive been flaring a lot but that's par for the course. My baseline is much better though. I'm still super itchy and my skin is quite sore (I am flaring right now) but I know that it is so much better than before. I even have hope that I might heal in the next year! Dr Rapaport actually estimates sooner but I am skeptical. It's hard to imagine after so much suffering that this will end. I do believe it will take some time to get used to not being "sick" anymore. At the same time, I am itching to live life again. No pun intended, ha! Whereas before, I had no interest. So that's good!

STILL stuffering from the valium withdrawal. It has improved since stopping about 2 months ago but still has a ways to go. Insomnia is my worst symptom - in fact, it is the only symptom that hasn't really improved much. The others - irritability, depression, anger, mood swings, body aches, sweats, muscle twitches, head pressure - have all improved notably. They've gone from occurring almost every day to just 1-2x a week. But the insomnia is crazy....
I've said it before but I'm going to say it again - If you are going through TSW and considering medication to help with the anxiety or insomnia, dont do it!!! Stay away from the benzodiazapines. It is not worth it. It's just another invisible disease that is embarrassing to explain.

Here are pictures of what my skin is looking like or has looked like these past few weeks and months.

Neck has been acting up again.

My elbow crooks are now a problem.

Behind my knee, drying up.

A few weeks later. It's definitely better but is in the "healing pain" stage - where the pain is due to scabs forming and trying to heal but I keep scratching them off bc they hurt too much. Once I scratch them off, I have mobility again and the pain is decreased. Also, the scratching of the scab produces the ooze that acts as a moisturizer for a bit.

Hands are superrrr dry.

Also have this dryness on my right palm fingers, as well as splits all over my knuckles.

All in all, I know I'm healing. It's nice to know I'm at least in the 2nd half of this thing and the worst is behind me. I can't wait to find out if I do have eczema after all this.